Colorado, 2004

Heavy Rain in Colorado, July 20, 2004

July 20, 2004 · NWS GJT · 1 event in 1 county or zone

Minor flooding occurred along Cascade Creek, and the Cascade Flume was running high with water and a lot of debris. Several small mud slides occurred just southwest of Ouray.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Minor flooding occurred along Cascade Creek, and the Cascade Flume was running high with water and a lot of debris. Several small mud slides occurred just southwest of Ouray. The Uncompahgre River ran near bankfull. A section of a road was washed out along Skyrocket Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 1:40 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 1:40 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT TUE JUL 20 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
UPPER LEVEL TROUGH AXIS NOW HEADING EAST ACROSS THE NORTHERN
ROCKIES...WITH TAIL END OF THE AXIS LAGGING BEHIND AND NOW MOVING
ENE THROUGH CENTRAL UTAH.  THIS WAVE WILL BRING AN INCREASE IN
THUNDERSTORM COVERAGE OVER THE NORTHERN ZONES LATE THIS AFTERNOON
AND EVENING. ATMOSPHERE IS MAKING A SLOW TRANSITION FROM HEAVY RAIN
PRODUCING STORMS TO MORE INTENSE HAIL AND WIND PRODUCING STORMS AS
DRIER AIR CONTINUES TO FILTER IN ALOFT. THE UPPER LEVEL TROUGH WILL
PASS THROUGH THE FA LATE THIS EVENING...WITH DRIER AND MORE STABLE
CONDITIONS DEVELOPING AFTER MIDNIGHT.

CONVECTION WL BECOME MORE DIURNALLY DRIVEN FOR WEDNESDAY AND
THURSDAY WITH THE UPPER LEVEL RDG SUPPRESSED TO OUR SOUTH.  DRIER
NWLY FLOW ALOFT WL PREVAIL THROUGH THE PERIOD. HOWEVER...LOW LEVEL
MOISTURE WILL BE SLOW TO ERODE AS UPSTREAM METARS CONTINUING TO
HOLD ONTO DEW POINTS IN THE UPPER 40S AND 50S. THIS WILL RESULT IN
SCATTERED MOUNTAIN CONVECTION AND ISOLATED VALLEY CONVECTION EACH
AFTERNOON AND EVENING. APPEARS FOCUS WILL GENERALLY BE ALONG AND
NORTH OF INTERSTATE 70 AS WEAK WAVES PASS TO THE NORTH OF THE REGION.
SLIGHTLY WARMER DAYTIME HIGHS AND COOLER OVERNIGHT LOWS EXPECTED WITH
DRIER ATMOSPHERE IN PLACE.

.LONG TERM (FRIDAY THROUGH TUESDAY)...SUBTLE SHIFT IN THE PATTERN IS
EXPECTED DURING THIS PERIOD AS THE HIGH PRESSURE RIDGE REMAINS FLAT
THROUGH THE WEEKEND...THEN BUILDS AGAIN FARTHER TO THE WEST EARLY
NEXT WEEK. MODELS INDICATE THE ATMOSPHERE TO BE DRIER...MAINLY AT THE
HIGHER LEVELS. WESTERLY FLOW INCREASES EARLY IN THE PERIOD...BECOMING
NORTHWEST ON SUN AS A SHORTWAVE BRUSHES THE NORTHEAST. THEN A TROUGH
DEVELOPS OVER THE PLAINS STATES EARLY NEXT WEEK. WHILE THE PATTERN
DRIES OUT A LITTLE...DIURNAL HEATING WILL AID EMBEDDED SHORTWAVES TO
KEEP CHANCE/MOUNTAIN...SLIGHT CHANCE/VALLEY POPS FOR EACH AFTERNOON
AND EVENING. HOWEVER TYPE OF ACTIVITY WILL TREND AWAY FROM THE HEAVY
RAIN PRODUCERS TOWARD A LESS MOIST TYPE OF THUNDERSTORM...WITH FASTER
STORM MOVEMENT...GUSTY WINDS AND SMALL HAIL POSSIBLE. LITTLE CHANGE
IN TEMPERATURES THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/ELH
Hazardous weather outlook, Jul 20, 5:25 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MDT TUE JUL 20 2004

COZ001>014-017>023-UTZ022>025-027>029-211300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
625 AM MDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON...
ESPECIALLY OVER THE MOUNTAINS AND THE NORTHERN HALF OF THE FORECAST
AREA. THESE STORM WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.
LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...
ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH
FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE
ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN
THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ouray

When
July 20, 5:45 PM MST to 7:15 PM MST
Where
Ouray County, Ouray
Reported by
TRAINED SPOTTER
Coordinates
38.156, -107.769 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416834.